Alert archive / Montana / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Glasgow, MT

May 25, 2013Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at May 25, 2013, 7:33 PM MDT for Valley County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2013, 7:33 PM MDT (01:33 UTC)
Expired
May 25, 2013, 10:30 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Valley County, MT

The radar

The Glasgow radar (KGGW), 13 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WGUS55 KGGW 260133
FFWGGW
MTC105-260430-
/O.NEW.KGGW.FF.W.0002.130526T0133Z-130526T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
733 PM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 1030 PM MDT.

* AT 724 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM OVER CENTRAL VALLEY COUNTY IN GLASGOW. THIS 
STORM WAS MOVING NORTHEAST AT 10 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER CENTRAL VALLEY 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE UNDERPASS ON SIXTH STREET IN GLASGOW IS EXPECTED TO FLOOD. 
DRAINS IN THE CITY STREETS ARE CLOGGED WITH HAIL...SO FLOODING IS 
OCCURRING AS A RESULT.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4819 10685 4819 10658 4801 10658 4801 10685

$$

TFJ
WEATHER.GOV/GLASGOW
1 follow-up statement
575 
WGUS75 KGGW 260413
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1013 PM MDT SAT MAY 25 2013

MTC105-260422-
/O.CAN.KGGW.FF.W.0002.000000T0000Z-130526T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VALLEY-
1013 PM MDT SAT MAY 25 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL VALLEY
COUNTY...

RAIN HAS EXITED THE AREA AND FLOODING HAS RECEDED. 


LAT...LON 4819 10685 4819 10658 4801 10658 4801 10685

$$

GFF
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:57 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 25, 2:57 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
257 PM MDT SAT MAY 25 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
AN UPPER LOW OVER THE PACIFIC NORTHWEST WILL DRIVE A SOUTHWEST FLOW
ALOFT THROUGH THE SHORT TERM. DISTURBANCES IN THIS FLOW WILL
INTERACT WITH LOW LEVEL MOISTURE AND A STALLED SURFACE FRONT OVER
NORTHEAST MONTANA....CREATING EXCELLENT POTENTIAL FOR SHOWERS AND
THUNDERSTORMS INTO MEMORIAL DAY.

AS OF 1300 SHOWERS AND THUNDERSTORMS ARE JUST BEGINNING TO DEVELOP
ACROSS SOUTHEAST MONTANA. EXPECT STORMS TO CONTINUE TO INITIATE AS
WE GET INTO THE AFTERNOON...MAINLY FURTHER WEST NEAR THE
MUSSELSHELL RIVER. STORMS WILL SPREAD TO THE NORTH AND EAST AS WE
GET INTO THE LATE AFTERNOON AND EVENING HOURS. WITH AMPLE LOW
LEVEL MOISTURE AND SHEAR PROVIDED BY SOUTHEASTERLY SURFACE FLOW
OUT OF THE DAKOTAS STORMS WILL BE CAPABLE OF PRODUCING THE GAMUT
OF SEVERE WEATHER INCLUDING LARGE HAIL...STRONG WINDS...AND
POSSIBLY EVEN ISOLATED TORNADOES. BY LATE EVENING THE SEVERE
THREAT WILL HAVE SUBSIDED...BUT WIDESPREAD SHOWERS WITH EMBEDDED
THUNDER ARE EXPECTED TO CONTINUE OVERNIGHT.

SUNDAY AFTERNOON AND EVENING WILL AGAIN BRING THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHEAST MONTANA AS THE
OVERALL WEATHER PATTERN REMAINS VERY SIMILAR TO THIS AFTERNOON...WITH MOIST
LOW LEVEL SOUTHEAST FLOW AND A STALLED FRONTAL BOUNDARY. AGAIN
LATE SUNDAY EVENING THE SEVERE THREAT WILL END AS STORMS CHEW
THROUGH AVAILABLE SURFACE BASED INSTABILITY...BUT GOOD POTENTIAL
FOR CONTINUED SHOWER ACTIVITY WILL REMAIN OVERNIGHT.

MONDAY THE BEST POTENTIAL FOR STRONG TO SEVERE CONVECTION WILL LIE
ACROSS THE SOUTHEAST AS THE SURFACE FEATURE PUSHES EASTWARD. A
STRONG DISTURBANCE WILL PUSH THROUGH IN THE SOUTHWEST FLOW
ALOFT...CREATING THE POTENTIAL FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. GILCHRIST

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

DUE TO THE ONSET OF STRONG TO SEVERE THUNDERSTORMS SETTING UP
ACROSS THE REGION...NO ADJUSTMENTS WERE MADE TO THE CURRENT LONG
TERM FORECAST. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...THE UPPER TROUGH THAT WILL BEGIN
TO AFFECT THE REGION THIS WEEKEND WILL CONTINUE TO HAVE AN
INFLUENCE THROUGH NEXT WEEK. THE UPPER CLOSED LOW WILL SLOWLY
CHURN SHORTWAVE ENERGY OUT THROUGH THE WEEKEND BEFORE AN UPPER JET
MAX OFF THE PACIFIC BEGINS TO DIG THE UPPER TROUGH FURTHER SOUTH
AND EAST INTO THE DESERT SOUTHWEST ON TUESDAY. WHEN THIS
HAPPENS...A SHORTWAVE TROUGH WILL SPLIT OFF THE MAIN FLOW INTO
CANADA...AND LEAVE THE REGION OVER BRIEF SHORT RIDGING LATE
TUESDAY INTO WEDNESDAY. THE BRIEF RIDGING PERIOD WILL BE JUST
ABOUT THE ONLY BREAK FROM CONTINUED CHANCES FOR PRECIP FOR THE
REMAINDER OF THE LONG TERM.

THE UPPER JET MAX WILL CONTINUE TO PUSH THE TROUGH TO HAVE A MORE
NEGATIVE TILT WITH EACH DAY...BEFORE THE JET MAX FINALLY
PROGRESSES THROUGH THE BASE OF THE TROUGH BY FRIDAY AND BEGINS
MOVING FURTHER EASTWARD. THIS WILL CONTINUE TO PLACE THE REGION
OVER FAVORABLE PRECIP CHANCES FOR JUST ABOUT ALL OF NEXT WEEK. BY
NEXT WEEKEND...THE GFS AND ECMWF DISAGREE SLIGHTLY AS THE GFS
WANTS TO QUICKLY ERODE BRIEF RIDGING AND ALLOW ANOTHER PACIFIC
NORTHWEST LOW TO BRING MORE PRECIP. THE ECMWF WANTS TO KEEP
RIDGING AROUND A BIT LONGER...AND HAVE A CLOSED LOW POSSIBLY RIDE
DOWN THE PACIFIC COAST. EITHER WAY...BEFORE THAT OCCURS...IT
APPEARS A WET AND UNSETTLED PATTERN IS IN STORE FOR THE LONG TERM.
BARNWELL

&&

.AVIATION...

VFR CONDITIONS TO BEGIN WITH...BUT WIDESPREAD CONVECTIVE ACTIVITY
WILL DEVELOP AROUND MID DAY OR EARLY THIS AFTERNOON.
INITIALLY...IFR CONDITIONS OR WORSE WILL BE LIKELY FOR KGDV AND
KSDY DURING THE AFTERNOON HOURS AMID STRONG TO SEVERE
THUNDERSTORMS WITH GUSTY WINDS AND LARGE HAIL POSSIBLE...WHICH
WILL SPREAD TO ALL REMAINING TAF SITES THROUGH TONIGHT AND
POSSIBLY INTO THE EARLY MORNING HOURS ON SUNDAY. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 25, 2:12 PM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
212 PM MDT SAT MAY 25 2013

MTZ016>024-059>062-260400-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
212 PM MDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL BRING MOIST AIR FROM THE GULF OF
MEXICO TOWARD NORTHEAST MONTANA TODAY. MEANWHILE...THERE WILL BE
A STATIONARY FRONT OVER PHILLIPS AND PETROLEUM COUNTIES ALONG
WITH UPPER LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT. THIS
COMBINATION WILL MAKE SHOWERS AND THUNDERSTORMS LIKELY THIS
AFTERNOON AND TONIGHT OVER MOST OF NORTHEAST MONTANA. SOME STORMS
MAY BECOME SEVERE EAST OF A OPHEIM TO HINSDALE TO JORDAN LINE THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SEVERE WEATHER WILL DEVELOP AGAIN ON SUNDAY
AFTERNOON ACROSS ALL OF NORTHEAST MONTANA AS THE WEATHER PATTERN
REMAINS LARGELY UNCHANGED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-260400-
DAWSON-PRAIRIE-WIBAUX-
212 PM MDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL SOUTHEAST WINDS WILL BRING MOIST AIR FROM THE GULF OF
MEXICO TOWARD NORTHEAST MONTANA TODAY. MEANWHILE...UPPER LEVEL
DISTURBANCES IN A SOUTHWEST FLOW ALOFT WILL CREATE EXCELLENT
POTENTIAL FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES POSSIBLE. A TORNADO WATCH IS IN
EFFECT UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SEVERE WEATHER WILL RETURN ON SUNDAY AFTERNOON AND
AGAIN ON MONDAY AFTERNOON AS THE WEATHER PATTERN REMAINS LARGELY
UNCHANGED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 25, 6:40 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SAT MAY 25 2013

MTZ017-061-260145-
VALLEY-
640 PM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 745 PM MDT.

AT 633 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
TAMPICO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL VALLEY COUNTY...
  RURAL AREAS OF NORTHERN VALLEY COUNTY...

LAT...LON 4882 10662 4877 10646 4839 10654 4815 10674
      4834 10698
TIME...MOT...LOC 0040Z 211DEG 19KT 4838 10679

TFJ
WEATHER.GOV/GLASGOW
Local storm report, May 25, 6:52 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             14 ENE HAXBY            47.87N 106.17W
05/25/2013  E2.50 INCH       MCCONE             MT   NWS EMPLOYEE

&&

JB
Local storm report, May 25, 7:02 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             16 NNE GLASGOW          48.41N 106.50W
05/25/2013  E1.00 INCH       VALLEY             MT   PUBLIC

&&

GILCHRIST
Special weather statement, May 25, 7:22 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
722 PM MDT SAT MAY 25 2013

MTZ017-260145-
VALLEY-
722 PM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 745 PM MDT.

AT 715 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
GLASGOW...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL VALLEY COUNTY...

LAT...LON 4848 10626 4825 10604 4805 10671 4828 10670
TIME...MOT...LOC 0122Z 237DEG 10KT 4821 10652

TFJ
WEATHER.GOV/GLASGOW
Local storm report, May 25, 7:24 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
724 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             13 ESE HELL CREEK REC A 47.58N 106.62W
05/25/2013  E1.25 INCH       GARFIELD           MT   TRAINED SPOTTER

&&

PATG
Local storm report, May 25, 7:27 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
727 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             35 NE JORDAN            47.68N 106.38W
05/25/2013  E1.75 INCH       GARFIELD           MT   TRAINED SPOTTER

0715 PM     HAIL             13 SSW FRAZER           47.90N 106.18W
05/25/2013  E1.75 INCH       MCCONE             MT   TRAINED SPOTTER

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:09 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley66 min
May 25, 6:14 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Roosevelt, Valley61 min
May 25, 6:34 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone56 min
May 25, 6:40 PM MDTSpecial Weather StatementGGWValley65 min
May 25, 7:12 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Richland, Roosevelt, Valley63 min
May 25, 7:22 PM MDTSpecial Weather StatementGGWValley23 min
May 25, 7:26 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie64 min
May 25, 7:39 PM MDTFlash Flood WarningGGWValley3 hr
May 25, 8:02 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Richland58 min
May 25, 8:13 PM MDTFlash Flood WarningGGWMcCone, Roosevelt, Valley3 hr
May 26, 4:53 PM MDTSpecial Weather StatementGGW67 min
May 26, 5:13 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips62 min

Nearby

Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.